Alert archive / Virginia / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Blacksburg, VA

February 18, 200814 counties in Virginia; 6 counties in North Carolina

NWS Blacksburg, VA issued this red flag warning at Feb 18, 2008, 9:31 PM EST for 14 counties in Virginia; 6 counties in North Carolina. It took effect at Feb 19, 2008, 9:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2008, 9:31 PM EST (02:31 UTC)
In effect from
Feb 19, 2008, 9:00 AM EST
Expired
Feb 19, 2008, 6:00 PM EST
In force
9 hr
Issued by
NWS Blacksburg, VA

Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Bedford County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KRNK 190231
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 PM EST MON FEB 18 2008

...STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY TUESDAY...

.A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. VERY DRY AIR
BEHIND THE FRONT WILL COMBINE WITH STRONG GUSTY WINDS TO PRODUCE
RED FLAG CONDITIONS TUESDAY.

NCZ003>006-019-020-VAZ022-032>034-043>045-058-059-191045-
/O.NEW.KRNK.FW.W.0003.080219T1400Z-080219T2300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK-
FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-
931 PM EST MON FEB 18 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM EST TUESDAY...FOR
THE PIEDMONT OF NORTH CAROLINA...AND INTO SOUTHSIDE VIRGINIA...
INCLUDING THE SURROUNDING AREAS OF ROANOKE...LYNCHBURG...AND
DANVILLE.

WEST WINDS OF 15 TO 20 MPH WITH FREQUENT GUSTS AROUND 30 MPH CAN
BE EXPECTED TUESDAY. THESE STRONG WEST WINDS OFF OF THE MOUNTAINS
WILL HELP DRIVE THE HUMIDITY DOWN TO BETWEEN 20 AND 30 PERCENT. 

IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL
ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM
AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY
UNDER THESE WEATHER CONDITIONS.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE PERIMETERS
ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED CLOSELY FOR
POTENTIAL ESCAPE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

11
3 follow-up statements
000 
WWUS81 KRNK 191010
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EST TUE FEB 19 2008

...STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY THROUGH THIS
AFTERNOON...

.A COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING. VERY DRY
AIR BEHIND THE FRONT WILL COMBINE WITH STRONG GUSTY WINDS TO
PRODUCE RED FLAG CONDITIONS INTO LATE THIS AFTERNOON.

NCZ003>006-019-020-VAZ022-032>034-043>045-058-059-191815-
/O.CON.KRNK.FW.W.0003.080219T1400Z-080219T2300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK-
FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-
510 AM EST TUE FEB 19 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM EST THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM EST THIS AFTERNOON. 

WEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS TO 30 OR 40 MPH CAN
BE EXPECTED TODAY. WIND GUSTS TO 50 MPH WILL BE POSSIBLE ALONG
PARTS OF THE BLUE RIDGE. THESE STRONG WEST WINDS OFF OF THE
MOUNTAINS WILL HELP DRIVE THE HUMIDITY DOWN TO BETWEEN 15 AND 30
PERCENT.

IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL
ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM
AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY
UNDER THESE WEATHER CONDITIONS.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE
PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED
CLOSELY FOR POTENTIAL ESCAPE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS81 KRNK 191707
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 PM EST TUE FEB 19 2008

...STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY THROUGH THIS
AFTERNOON...

.A COLD FRONT WILL MOVE EAST OF THE AREA BY MID AFTERNOON. DRY
AIR ALREADY IN PLACE ACROSS THE REGION WILL BE REINFORCED WITH
MORE DRY AIR BEHIND THE FRONT. THIS DRY AIR WILL COMBINE WITH
STRONG GUSTY WINDS TO PRODUCE RED FLAG CONDITIONS THROUGH LATE
THIS AFTERNOON.

NCZ003>006-019-020-VAZ022-032>034-043>045-058-059-192300-
/O.CON.KRNK.FW.W.0003.000000T0000Z-080219T2300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK-
FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-
1207 PM EST TUE FEB 19 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON. 

WEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS TO BETWEEN 30 AND 40
MPH CAN BE EXPECTED THROUGH LATE AFTERNOON. WIND GUSTS TO 50 MPH
WILL BE POSSIBLE ALONG PARTS OF THE BLUE RIDGE. THESE STRONG WEST
WINDS OFF OF THE MOUNTAINS WILL HELP DRIVE THE HUMIDITY DOWN TO
TO AROUND 15 PERCENT ACROSS THE WARNED AREA. 

IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL
ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM
AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY
UNDER THESE WEATHER CONDITIONS.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE
PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED
CLOSELY FOR POTENTIAL ESCAPE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS81 KRNK 192036
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EST TUE FEB 19 2008

...STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY THROUGH THIS
AFTERNOON AND DURING THE DAY WEDNESDAY...

.WITH DRY AIR IN PLACE ACROSS THE REGION TODAY AND A REINFORCED
SHOT OF MORE DRY AIR TOMORROW...RELATIVE HUMIDITY VALUES WILL FALL
BELOW 30 PERCENT. THIS DRY AIR WILL COMBINE WITH STRONG GUSTY WINDS TO
PRODUCE RED FLAG CONDITIONS THROUGH LATE THIS AFTERNOON AND DURING
THE DAY WEDNESDAY.

NCZ004>006-020-VAZ043-044-058-059-200445-
/O.NEW.KRNK.FW.W.0004.080220T1400Z-080220T2300Z/
/O.CON.KRNK.FW.W.0003.000000T0000Z-080219T2300Z/
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
336 PM EST TUE FEB 19 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM EST WEDNESDAY. A
RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON.

WEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS TO BETWEEN 30 AND
40 MPH CAN BE EXPECTED THROUGH LATE THIS AFTERNOON AND AGAIN DURING
THE DAY WEDNESDAY. THESE STRONG WEST WINDS OFF OF THE MOUNTAINS
WILL HELP DRIVE THE HUMIDITY DOWN BELOW 30 PERCENT ACROSS THE
WARNED AREA.

IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL
ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM
AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY
UNDER THESE WEATHER CONDITIONS.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE
PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED
CLOSELY FOR POTENTIAL ESCAPE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NCZ003-019-VAZ022-032>034-045-192300-
/O.CON.KRNK.FW.W.0003.000000T0000Z-080219T2300Z/
SURRY-WILKES-ROANOKE-PATRICK-FRANKLIN-BEDFORD-CAMPBELL-
336 PM EST TUE FEB 19 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

WEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS TO BETWEEN 30 AND
40 MPH CAN BE EXPECTED THROUGH LATE THIS AFTERNOON. WIND GUSTS TO
50 MPH WILL BE POSSIBLE ALONG PARTS OF THE BLUE RIDGE. THESE
STRONG WEST WINDS OFF OF THE MOUNTAINS WILL HELP DRIVE THE
HUMIDITY DOWN BELOW 30 PERCENT ACROSS THE WARNED AREA.

IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL
ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM
AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY
UNDER THESE WEATHER CONDITIONS.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE
PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED
CLOSELY FOR POTENTIAL ESCAPE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
RCS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Feb 18, 6:09 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 18, 6:09 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EST MON FEB 18 2008

.SYNOPSIS...
ANOTHER FRONT CROSSES VIRGINIA TUESDAY...WITH COLDER AIR ARRIVING
ACROSS SOUTHSIDE VIRGINIA. AN UPPER LEVEL DISTURBANCE WILL MOVE
ALONG A STATIONARY BOUNDARY...ACROSS THE LOWER OHIO
VALLEY...BRINGING SOME SNOW TO SOUTH EASTERN WEST VIRGINIA AND
WESTERN VIRGINIA. HIGH PRESSURE BUILDS BEHIND THIS SYSTEM ON
THURSDAY...BEFORE ANOTHER AREA OF LOW PRESSURE ARRIVES FROM THE
SOUTH AND WEST THIS WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
A LINE OF SHOWERS HAS DEVELOPED JUST AHEAD OF THE SFC COLD FRONT IN
THE SW VA AND NW NC PIEDMONTS. THESE SHOWERS...ALONG WITH THE
FRONT...ARE EXPECTED TO BE EAST OF THE CWA BY ABOUT 500 PM. WATER
VAPOR SHOWS ONE SHORT WAVE LIFTING NORTHEAST IN THE DEEP UPPER
TROUGH ACROSS THE CENTRAL U.S. SUBSIDENCE IN THE WAKE OF THIS WAVE
TONIGHT WILL HELP BRING STRONGER WINDS TO THE SFC IN THE HIGHER
ELEVATIONS. LOOKS LIKE WINDS WILL STAY BELOW ADVISORY
CRITERIA...ALTHOUGH THE HIGHER ELEVATIONS IN THE NRN MTNS MAY HAVE
GUSTS CLOSE TO 40 KNOTS. WILL HAVE COLD ADVECTION ALL NIGHT IN A
WESTERLY FLOW...BUT MOISTURE IN WESTERN UPSLOPE AREAS IS FAIRLY
SHALLOW...AND THE TRAJECTORY IS NOT OFF THE LAKES...SO I HAVE NOT
GONE VERY HIGH FOR POPS OR QPF. I DO HAVE UP TO AN INCH OF
ACCUMULATION IN WESTERN GREENBRIER COUNTY. LOOKS LIKE WINDS BEGIN TO
DIMINISH SOME TOWARD MORNING AS THE FLOW BACKS A LITTLE IN ADVANCE
OF THE NEXT SHORT WAVE DIGGING INTO THE TROUGH. WITH COLD ADVECTION
ALL NIGHT...MODELS SHOULD HAVE A GOOD HANDLE ON TEMPS...SO I STAYED
CLOSE TO MOS GUIDANCE FOR LOWS.

MODELS ARE IN AGREEMENT THAT THIS NEXT SIGNIFICANT SHORT WAVE MOVES
ACROSS THE SRN APPALACHIANS TUE MORNING. SUBSIDENCE IN THE WAKE OF
THIS WAVE...IN ADDITION TO GOOD MIXING BY TUE AFTERNOON WITH PLENTY
OF SUNSHINE IN OTHER THAN WESTERN UPSLOPE AREAS...SHOULD HELP
GENERATE STRONG WEST WINDS ACROSS THE CWA. HAVE STAYED CLOSE TO
MODEL GUIDANCE FOR NOW...WHICH BRINGS SUSTAINED WINDS OF 20 TO 25
MPH AND GUSTS TO AROUND 40 MPH. ONCE AGAIN...WE MAY NEED A WIND
ADVISORY FOR THE NRN MTNS OF NC AND NEWD ALONG THE BLUE RIDGE IN SW
VA...BUT IT LOOKS MARGINAL AT THIS POINT...SO I JUST HAVE WIND GUSTS
AND SUSTAINED WINDS RIGHT UP TO ADVISORY CRITERIA DURING THE DAY
TUESDAY. I STAYED CLOSE TO MOS HIGHS FOR TEMPS...LOWERED JUST A BIT
ON WESTERN SLOPES AREAS WHERE THERE WILL BE LITTLE OR NO SUN...AND
RAISED A BIT IN THE PIEDMONT WITH DOWNSLOPE FLOW AND PLENTY OF SUN.
AS FOR SNOW SHOWERS ON WESTERN SLOPES...I KEPT POPS CHANCE FOR NOW.
LOOKS LIKE THE BEST CHC TUE MAY BE IN THE AFTERNOON BEHIND THE SHORT
WAVE AS THE LOW LEVEL FLOW VEERS A LITTLE MORE TO THE WEST AND
NORTHWEST. IN ANY EVENT...MOISTURE IS LIMITED AN ANY SNOW
ACCUMULATIONS WOULD BE LIGHT- MAYBE UP TO AN INCH IN WESTERN
GREENBRIER COUNTY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
WITH THE EXCEPTION OF THE NAM....GOOD AGREEMENT BETWEEN
GFS/ECMWF/UKMET REGARDING AN UPPER LVL DISTURBANCE INTERACTING WITH
A WEST/EAST BOUNDARY FARTHER SOUTH. SNOW WILL MOVE INTO SE WEST VA
AND SW VIRGINIA LATE TUESDAY NIGHT AND THROUGH WED. EXPECTING A BIG
TEMP DIFFERENCE THROUGH THE CWA...WITH SNOW HOLDING TEMPS DOWN
IN THE EXTREME NW...BUT SW WINDS AHEAD OF THE SYSTEM PUSHING MAX T
POSSIBLY ABV GUIDANCE ALONG SOUTHSIDE VIRGINIA WED. ACCUMS WILL BE
TOUGH TO PINPOINT WITH THIS SYSTEM...CONSIDERING MARGINAL SURFACE
TEMPS AND WARM GROUND. MOST SNOW WILL FALL ACROSS
GREENBRIER...ESPECIALLY THE WESTERN SLOPES WHERE A SNOW ADVISORY
WILL NEED TO BE CONSIDERED ON FUTURE SHIFTS. WILL ADD THIS TO THE
HWO. STRONG HIGH PRESSURE SETTLES IN THURS MORNING...AND WENT BELOW
GUIDANCE IN THE WEST FOR MIN TEMPS. DRY AIRMASS IN PLACE FOR
THURSDAY MAY SET THE STAGE FOR P TYPE ISSUES AHEAD OF THE NEXT
SYSTEM TO CRASH INTO THE WEDGE BY 12Z FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AFTER POSSIBLE P TYPE ISSUES ON FRIDAY...ANOTHER DISTURBANCE TRIES
TO THROW QPF BACK INTO SOUTHSIDE VIRGINIA ON SATURDAY...BUT GFS/ECMWF
HAVE COME INTO AGREEMENT WITH HIGH PRESSURE IN CONTROL FOR MUCH OF
THE WEEKEND AND PERHAPS INTO NEXT WEEK. ANOTHER SYSTEM IS FORECAST
TO MOVE UP THE OHIO VALLEY MONDAY OR TUESDAY OF NEXT WEEK WITH TEMPS
SHOOTING UP AHEAD OF IT ONCE AGAIN.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
THE FRONT HAS MOVED EAST AND THE AREA WILL BE IN BETWEEN SYSTEMS FOR
A BRIEF TIME THIS EVENING. AFTER SUNSET...WINDS WILL RELAX SOME BUT
STILL REMAIN BREEZY ALONG HIGHER ELEVATIONS THROUGH THE NIGHT. AFTER
THE PASSING OF A SHORT WAVE THIS EVENING...UPSLOPE SNOW SHOWERS WILL
INCREASE ACROSS SOUTHEASTERN WEST VIRGINIA. THERE MAY BE BRIEF
PERIODS OF MVFR VISIBILITIES FROM AN OCCASIONAL SNOW BURST THROUGH
12Z TUE. THE MAIN RESTRICTION TONIGHT WILL BE FROM LOWERING CEILINGS
IN UPSLOPE AREAS...POSSIBLE IFR. EAST OF THE TYPICAL UPSLOPE
AREAS...CONDITIONS WILL REMAIN VFR. WEST WINDS WILL INCREASE DURING
THE DAY TUESDAY WITH GUSTS APPROACHING 40KTS BETWEEN 1-3KFT. HIGHER
GUSTS ARE POSSIBLE ALONG RIDGES.

THE NEXT BEST CHANCE OF WIDESPREAD PRECIPITATION WILL ARRIVE
WEDNESDAY NIGHT THROUGH FRIDAY WITH MVFR/IFR CIGS POSSIBLE.

&&

.FIRE WEATHER...
DRIER WEATHER ALONG WITH GUSTY WINDS WILL START TO MAKE A RETURN
TODAY AND BE ENHANCED BY LOW HUMIDITY LEVELS ESPCLY EAST OF THE
MOUNTAINS TUESDAY AFTERNOON. FORECAST RH VALUES OF BELOW 25-30
PERCENT COULD MAKE FOR INCREASED FIRE DANGER BY TUESDAY IN THE
WAKE OF ONLY LIGHT RAINFALL THIS PAST WEEKEND.

&&

.EQUIPMENT...
NOAA WEATHER RADIO STATION WNG-88 IN WEST JEFFERSON...NORTH CAROLINA
IS OFF THE AIR DUE TO TECHNICAL PROBLEMS. IT WILL LIKELY BE TUESDAY
BEFORE ISSUES ARE RESOLVED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/KM
NEAR TERM...JH/JJ
SHORT TERM...KM
LONG TERM...KM
AVIATION...RCS
FIRE WEATHER...JJ
EQUIPMENT...PM
Hazardous weather outlook, Feb 18, 3:45 PM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EST MON FEB 18 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
192045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
344 PM EST MON FEB 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WESTERLY WINDS WITH GUSTS TO 45 MPH OR STRONGER WILL BE
POSSIBLE IN THE WAKE OF ANOTHER COLD FRONT TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042>045-192045-
MERCER-SUMMERS-MONROE-GREENBRIER-
344 PM EST MON FEB 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE MOVING EAST FROM THE OHIO VALLEY...MAY
PRODUCE MODERATE SNOW ACCUMULATIONS LATE TUESDAY NIGHT THROUGH
WEDNESDAY...ESPECIALLY ACROSS THE HIGHEST ELEVATIONS. A SNOW
ADVISORY MAY NEED TO BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 18, 5:58 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EST MON FEB 18 2008

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-190100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...
LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
558 PM EST MON FEB 18 2008

WEATHER CONDITIONS SUPPORT AN INCREASE IN FIRE BEHAVIOR TUESDAY.

A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT BRINGING
INCREASED WIND SPEEDS. WEST WINDS WILL PREVENT THE HUMIDITY FROM
RECOVERING TONIGHT...ESPECIALLY FOR AREAS ALONG AND EAST OF THE
BLUE RIDGE...WHERE THE RELATIVE HUMIDITY WILL REMAIN AT OR BELOW
60 PERCENT DURING THE OVERNIGHT.

FOR TUESDAY...A 15 TO 20 MPH SUSTAINED WEST WIND OFF THE
MOUNTAINS WILL HELP DRIVE THE AFTERNOON HUMIDITY TO BETWEEN 20 AND
30 PERCENT. AN OCCASIONAL WIND GUST OF 25 TO 30 MPH IS ALSO POSSIBLE.

IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL
ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM
AVAILABLE TO BURN IF A FIRE STARTS TUESDAY AFTERNOON. MODERATE TO
RAPID FIRE SPREAD IS LIKELY UNDER THESE WEATHER CONDITIONS.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. PERIMETERS
ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED CLOSELY FOR
POTENTIAL ESCAPE.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:13 AM ESTWind AdvisoryRNKAlleghany, Amherst, Bath, Bedford, Botetourt, Carroll and 17 more15 hr
Feb 19, 3:34 PM ESTSnow AdvisoryRNKAlleghany, Bath, City of Covington29 hr
Feb 19, 3:36 PM ESTRed Flag WarningRNKCharlotte, Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville26 hr

Nearby

Red Flag Warnings in Virginia, 2008Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.